Arizona, 2022Damaging Winds in Arizona, August 16, 2022
August 16, 2022 · NWS TWC · 2 events in 2 counties and zones
Thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced damaging winds in Oro Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced damaging winds in Oro Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 1:28 PM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 16, 1:28 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
128 PM MST Tue Aug 16 2022
.SYNOPSIS...Shower and thunderstorm chances will continue. A slight
downward trend in storm activity is expected this evening before
ramping back up the second half of the week into the weekend.
Temperatures will remain near seasonal averages through Wednesday,
lowering to nearly 10 degrees below normal this weekend.
&&
.DISCUSSION...A wetter period can be anticipated starting tomorrow
through the weekend as a low pressure system with tropical origin
impacts the region. This system was centered just south of the Texas
Big Bend today and will track farther westward the next few days.
Models were in good agreement with this low bringing an influx of
deep moisture into the region as it moves closer and becomes
somewhat stalled over NW Mexico/NRN Gulf of California this weekend.
Needless to say, rain chances and rainfall amounts will be on the
increase as early as tomorrow but more so Friday into the weekend.
ECMWF was noticeably wetter than the GFS with the ECMWF ensemble QPF
derived Extreme Forecast Index (EFI) highlighting Saturday for more
widespread heavy rainfall amounts. This scenario would suggest a
transition from a localized flash flooding threat to a more longer
term flooding concern by early next week, if not sooner. Please
refer to the hydrology section in this product for more details.
Otherwise, high temperatures will hover below seasonable readings,
especially Friday into the weekend.
&&
.AVIATION...Valid through 18/00Z.
SCT-BKN clouds 7k-12k ft AGL. ISOLD-SCT SHRA/TSRA developing and
persisting thru 17/04Z mainly from Tucson south and westward. With
the stronger TSRA, expect cloud decks to lower to 4k-6k ft AGL, wind
gusts to 45+ kts, vsby reductions, and mountain obscurations.
Outside of any TSRA, SFC wind generally less than 10 kts and
favoring a NWLY direction through the early evening hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Expect a daily chance of showers and thunderstorms
through the upcoming weekend, with increasing precipitation chances
late in the week into the weekend. The main threats will be strong
gusty winds and heavy rainfall/flash flooding. There is the
potential for precipitation outside the normal afternoon/evening
cycles. Outside of thunderstorm outflows, wind trends will be light
and follow typical diurnal patterns.
&&
.HYDROLOGY...A low pressure system with tropical origin was centered
just south of the Texas Big Bend area today. This low will track
westward bringing an influx of deep moisture to the region as early
as Wednesday but more so this weekend. Latest models showed this low
pressure system becoming somewhat stalled south of the International
Border over Northwest Mexico/northern Gulf of California through the
weekend. As this system moves closer, rain chances and rainfall
amounts will be on the increase areawide, peaking late Friday and
Saturday. While flash flooding will be a concern, mainstem rivers
and larger washes will likely experience significant flows by
Monday, if not sooner. The river forecast outlook, based on the
latest QPF, indicated a few river systems of concern such as the
Gila River upstream from the San Carlos Reservoir. That said,
conditions may transition from localized flash flooding to longer
term flooding concerns.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 1:57 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Tue Aug 16 2022
AZZ508-512-162130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
157 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 230 PM MST...
At 156 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Chiricahua National Monument, or 31 miles north of
Douglas, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunizona.
This includes the following highways...
Route 181 between mile markers 39 and 50.
Route 191 between mile markers 36 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3168 10967 3190 10970 3187 10943 3177 10942
TIME...MOT...LOC 2056Z 088DEG 16KT 3181 10957
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CWRSpecial weather statement, Aug 16, 3:25 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
325 PM MST Tue Aug 16 2022
AZZ503-513-162300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
325 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of east central Santa
Cruz County through 400 PM MST...
At 325 PM MST, Doppler radar was tracking a strong thunderstorm over
Patagonia, or 16 miles northeast of Nogales, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patagonia.
This includes Route 82 between mile markers 13 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3159 11086 3164 11073 3149 11064 3145 11082
TIME...MOT...LOC 2225Z 339DEG 8KT 3154 11076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 3:54 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Tue Aug 16 2022
AZZ507-162345-
Upper San Pedro River Valley including Sierra Vista/Benson-
354 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of southwestern Cochise
County through 445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 19 miles northeast of Sierra Vista, moving southwest at
5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone and Fairbank.
This includes the following highways...
Route 80 between mile markers 312 and 327.
Route 82 between mile markers 61 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3181 11002 3176 10996 3158 11004 3174 11023
TIME...MOT...LOC 2254Z 047DEG 5KT 3174 11005
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 4:37 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
437 PM MST Tue Aug 16 2022
AZZ507-513-170015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
437 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of southwestern Cochise
County through 515 PM MST...
At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Huachuca City, or near Sierra Vista, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph,pea size hail and brief heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista and Fort Huachuca.
This includes the following highways...
Route 90 between mile markers 315 and 324.
Route 92 between mile markers 322 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3164 11027 3157 11019 3144 11030 3158 11043
TIME...MOT...LOC 2336Z 050DEG 5KT 3158 11028
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 16, 5:22 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
522 PM MST Tue Aug 16 2022
AZZ503-507-513-170100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
522 PM MST Tue Aug 16 2022
...Strong thunderstorms will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 600 PM MST...
At 522 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Parker Canyon Lake to 10 miles southwest
of Hereford. Movement was southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parker Canyon Lake, Fort Huachuca and Coronado National Memorial.
This includes Route 83 between mile markers 3 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3143 11058 3151 11043 3134 11023 3133 11027
3133 11049
TIME...MOT...LOC 0022Z 049DEG 9KT 3147 11044 3135 11032
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Cochise
- When
- August 16, 5:42 PM MST
- Where
- Cochise County, 3.61 mi E of Bowie
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.313, -109.419
A thunderstorm wind gust to 60 mph was recorded at a Union Pacific weather station near Bowie.
Thunderstorm Wind, Pima
- When
- August 16, 6:37 PM MST
- Where
- Pima County, 3 mi ENE of Cortaro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.360, -111.030
Thunderstorms winds downed large limbs of several trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 16 to 18, 20228 deaths · 7 events
- Heat in Arizona, August 16, 20222 deaths · 1 event
- Heat in Arkansas, August 16, 20221 death · 1 event
- Flash Flooding in New Mexico, August 16, 2022$515,000 · 9 events
- Flash Flood and Flooding in Texas, August 16 to 17, 2022$200,000 · 3 events
- Hail and Damaging Winds in Mississippi, August 16, 2022$118,000 · 1.25 in hail · 5 events
- Flash Flood and Damaging Winds in California, August 16, 2022$75,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in California, August 16 to 18, 2022$23,000 · 55 kt wind · 6 events
- Heat in California, August 16 to 20, 202221 events
- Damaging Winds in New York, August 16, 2022$21,000 · 51 kt wind · 3 events
- Lightning Strikes in Florida, August 16, 2022$20,000 · 2 events
- Dense Fog in Illinois, August 16 to 17, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053881, 1053880.